Statistics released for the first half of 2016 now show 371 people died in B.C. of illicit drug overdoses, a 74 per cent jump from the same period of 2015.
Just in the first six months of 2016, the northern region – which includes the region north, east and west from 100 Mile House to all provincial borders, and Haida Gwaii – saw 25 overdose deaths.
In 2015, the northern region saw 29 deaths during the whole year. And just five years ago, in 2011, the number of overdose deaths in the northern region was 16.
“The recent surge in overdoses is a huge concern for us,” said Health
Minister Terry Lake. “We have to do what’s needed to prevent overdoses and deaths, and what’s needed is real-time information.”
Fentanyl, a synthetic narcotic that can be hundreds of times more potent than heroin, has played a significant role in those overdose deaths. Fentanyl was detected in about 60 per cent of the deaths for which testing has been performed, up from a 31 per cent detection rate for the powerful opioid in 2015.
The B.C. Coroners Service says fentanyl-linked deaths that were in past years mainly concentrated in the Lower Mainland are now regularly happening throughout B.C.
On Vancouver Island and in the southern Interior, more deaths tied to fentanyl have been detected so far in 2016 than in all of 2015.
Cities with 10 or more fentanyl-related deaths so far this year include Vancouver (29), Surrey (22), Victoria (19), Nanaimo (13), Kelowna (12) and Maple Ridge (10).
The largest numbers of total illicit drug deaths for the first six months of 2016 have been recorded in Vancouver (69), Surrey (44), Victoria (29), Kamloops (22), Kelowna (19), Abbotsford(16) and Nanaimo and Maple Ridge, both with 15.
While the 56 new overdose deaths recorded B.C.-wide in June was down slightly from this year’s worst months of January through April, the new number was still very high by historical standards.
Drug deaths were declared a public health emergency in B.C. in April, and anxiety has grown with the arrival of emerging street drugs like W-18, which is considered much riskier even than fentanyl.
Chief coroner Lisa Lapointe urged extreme caution for those using illegal drugs, as well as immediate action to aid anyone overdosing, including the use of naloxone, which is available in take-home kits that can quickly prevent an overdose from becoming fatal.
While the provincial health officer always advises against the use of illicit drugs, people who do take illicit drugs should not use alone, should inject slowly and use supervised consumption services when possible.
Call 9-1-1 at the first sign of distress, such as trouble breathing or loss of consciousness.